Alert archive / California / Freeze Warnings in 2016

Freeze Warning 2, NWS Medford, OR

May 27, 2016Modoc County, Siskiyou County, California; Klamath County, Oregon

NWS Medford, OR issued this freeze warning at May 27, 2016, 12:59 PM PDT for Modoc County, Siskiyou County, California; Klamath County, Oregon. It took effect at May 28, 2016, 2:00 AM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2016, 12:59 PM PDT (19:59 UTC)
In effect from
May 28, 2016, 2:00 AM PDT
Expired
May 28, 2016, 8:00 AM PDT
In force
6 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR

The radar

The Medford radar (KMAX), 90 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

506 
WWUS76 KMFR 271959
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1259 PM PDT FRI MAY 27 2016

...FREEZING TEMPERATURES ARE LIKELY IN PORTIONS OF THE KLAMATH
BASIN SATURDAY MORNING...

CAZ084-ORZ029-281500-
/O.UPG.KMFR.FZ.A.0003.160528T0900Z-160528T1600Z/
/O.NEW.KMFR.FZ.W.0002.160528T0900Z-160528T1500Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTAMONT...
KLAMATH FALLS
1259 PM PDT FRI MAY 27 2016

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM PDT SATURDAY.

* LOW TEMPERATURES...30-33 DEGREES.

* LOCATIONS INCLUDE...KLAMATH FALLS...ALTAMONT...CHILOQUIN... 
  BONANZA...TULELAKE...AND MACDOEL. 

* IMPACTS...FREEZING TEMPERATURES COULD DAMAGE FROST SENSITIVE 
  VEGETATION...INCLUDING GARDENS AND ROW CROPS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

SK
2 follow-up statements
996 
WWUS76 KMFR 280938
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
238 AM PDT SAT MAY 28 2016

...FREEZING TEMPERATURES ARE LIKELY IN PORTIONS OF THE KLAMATH
BASIN THIS MORNING...

CAZ084-ORZ029-281500-
/O.CON.KMFR.FZ.W.0002.000000T0000Z-160528T1500Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTAMONT...
KLAMATH FALLS
238 AM PDT SAT MAY 28 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* LOW TEMPERATURES...30-33 DEGREES.

* LOCATIONS INCLUDE...KLAMATH FALLS...ALTAMONT...CHILOQUIN... 
  BONANZA...TULELAKE...AND MACDOEL. 

* IMPACTS...FREEZING TEMPERATURES COULD DAMAGE FROST SENSITIVE 
  VEGETATION...INCLUDING GARDENS AND ROW CROPS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MAS
115 
WWUS76 KMFR 281454
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
754 AM PDT SAT MAY 28 2016



CAZ084-ORZ029-281600-
/O.EXP.KMFR.FZ.W.0002.000000T0000Z-160528T1500Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTAMONT...
KLAMATH FALLS
754 AM PDT SAT MAY 28 2016

...FREEZE WARNING WILL EXPIRE AT 8 AM PDT THIS MORNING...

TEMPERATURES HAVE STARTED TO WARM AND WE'RE NO LONGER EXPECTING
FREEZING TEMPERATURES THIS MORNING.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at May 27, 8:31 AM PDT, 4 hours 28 minutes earlier.

Area forecast discussion, May 27, 8:31 AM PDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Medford OR
831 AM PDT FRI MAY 27 2016

.Discussion...Today represents the last day of moderate to strong
onshore flow and below normal temperatures. Satellite imagery this
morning reveals a weakening of the onshore flow with less overall
cloud cover. Breaks in the clouds are already showing in the
Umpqua Basin and clear skies are being observed in the Rogue
Valley compared to yesterday morning's low clouds.

A warming and drying trend will begin tomorrow, making for a
partly to mostly sunny and warm Memorial Day weekend. Please see
the previous discussion below for details on the upcoming warmth.

&&

.Aviation...For the 27/12Z TAF cycle...Ceilings are VFR at the
coast and Umpqua Basin this morning, and will begin to break up as
the morning progresses. MVFR ceilings are expected in those same
areas again tonight...but will likely not be as widespread. The
remainder of the area should remain VFR through tonight.

&&

.Marine...Updated 130 AM PDT Fri 27 May 2016...Offshore high
pressure and a thermal trough near the coast is bringing strong
north winds and very steep wind wave dominated seas to the
area...especially south of Cape Blanco. This pattern will remain in
place through the middle of next week...but the trough will weaken
through Sunday...then redevelop next week. The winds and seas will
abate as the trough weakens...then may increase again next week.

It should be noted that the sea state through the weekend will be
comprised of wind wave and very fresh swell. Thus, while seas are
fairly steep in all areas, they are only 3-6 feet north of Cape
Blanco. On Saturday winds will diminish and the strongest winds and
highest seas will shift a bit more west of the coast. Additionally,
conditions are expected to fall below warning levels to advisories
south of Cape Blanco for Saturday and Sunday with no advisories
expected north of the Cape after Friday evening. Numerical models do
generally indicate winds and seas will ramp upward again from the
north Sunday and Monday in the southern coastal waters area beyond 5
nautical miles of the coast.

&&

.PREV DISCUSSION... /Issued 335 AM PDT FRI MAY 27 2016/

DISCUSSION...Southwest Oregon and northern California will be at
the far southern end of an upper level trough over British
Columbia today. A short wave disturbance is moving along the
Washington/British Columbia border this morning with a weak
trough/front extending southwestward to just offshore of Oregon.
This may result in a few isolated showers as far south as our
coastal waters north of Cape Blanco, but that's about it
precipitation-wise. Inland, a persistent and fairly deep marine
layer is causing stratus/stratocumulus clouds from northern Curry
and Coos counties to the Umpqua Divide with some banked up along
the Cascades and the Siskiyous. These may tend to fill into the
Rogue Valley early this morning, however, they are expected to
break up quickly later this morning. A clear sky east of the
Cascades is resulting in temperatures down near freezing in many
areas, including the Klamath Basin, where a freeze warning is up
through 8 am. Overall, temperatures this afternoon will be a
little below average with highs generally in the 60s, except some
lower 70s over the west side valleys and along the south coat near
Brookings. Gusty north-northwest breezes will develop again this
afternoon for all but the most sheltered locations.

For Memorial Day weekend, overall, we expect dry weather through
the period with a warming trend. A weak disturbance will zip
across the area Sunday, but moisture is limited, so we have left
the forecast dry. Temperatures will get back above normal levels
over the weekend and will be about 10 degrees above normal by
Memorial Day. That puts Medford back up into the upper 80s on
Monday.

The biggest change to the forecast has been for Tuesday-Wednesday
of next week. Models have been trending much stronger with an
upper level ridge building along the West Coast Tuesday, then
moving inland Wednesday. We have raised maximum temperatures
significantly during this time frame. The warmest day along the
coast with offshore flow will be Tuesday, then the thermal trough
will shift inland over the west side valleys on Wednesday. Model
H85 temps are now solidly in the lower 20s Celsius at KMFR during
this time frame, which would bring highs of at least the low to
mid 90s in Medford. The ECMWF is even warmer and is indicating we
might flirt with the 100-degree mark.

Late next week (Thu/Fri), models diverge with respect to how fast
the ridge will break down. The GFS is breaking the ridge down
sooner, while the ECMWF keeps a strong ridge over the Great Basin
and a trough farther offshore. Have not made many changes here due
to low confidence, but should be at least a little cooling
compared to the midweek heat/warmth. Also, while precipitation
chances don't look all that impressive right now, the pattern
favors an increase in moisture from the south, so have left the
current forecast which indicates a slight chance of showers and
thunderstorms, mainly along and west of the Cascades. Spilde

&&

.MFR Watches/Warnings/Advisories...
OR...Freeze Watch from late tonight through Saturday morning for
     ORZ029.

CA...Freeze Watch from late tonight through Saturday morning for
     CAZ084.

Pacific Coastal Waters...Small Craft Advisory for hazardous seas until 11 PM PDT this
     evening for PZZ350-356-370-376.
     Small Craft Advisory until 11 PM PDT Sunday for PZZ356-376.
     Hazardous Seas Warning until 11 PM PDT this evening for
     PZZ356-376.

NSK/MAS/FJB

Nearby

Freeze Warnings in California, 2016Freeze Warnings in Oregon, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.